Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
141 Doctors are Online

Taking gabapentin for hand pain. Why am I feeling pain and depression?

Jun 2015
User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2011
Answered : 3337 Questions
I have started 400mg gabapentin for 6 days. My first 2 days I felt better than I had in months. now after 3rd day I started feeling pains again/ depression . what has happened? this was prescribed by my VA doctor. I had pains in my arms
Posted Sat, 16 Mar 2013 in Medicines and Side Effects
Answered by Dr. Polash Sannigrahi 1 hour later
Hello dear,
Gabapentin is an anti epileptic medication, also used to relieve pain of neurological cause.
Dose titration is required to find out the exact dosage required to control the pain, as different individuals respond to different dosages.
So...if the pain is not relieved at present dose, it has to be increased.

Also an analgesic preparation is added for the initial few days to control the pain & to allow Gabapentin to exert its beneficial effects.
You can also ask your Physician to add a Nerve stabilizing medication like carbamazepine or phenytoin.

Side effects of Gabapentin include sedation, tiredness, giddiness, etc. but they are mild & well tolerated.
Please let me know the exact reason for which Gabapentin was started.
And also the cause of your pain in arms- whether it is induced by trauma or fatigue or any damage to the nerve due to infections?
It will be helpful for me to make a better diagnosis.

Wishing you a Good Health. Let me know if I need to clarify further.
Thanks & take care.
Above answer was peer-reviewed by
Follow-up: Taking gabapentin for hand pain. Why am I feeling pain and depression? 25 hours later
went to VA doctor for regular checkup in May of 2012.complained of pain in left arm and ocasional numbness. my left hand Dupretrens contracture. He prescribed Gabapentin for the pain and numbness.I did not take it because of all the side effects. In Oct I had hand surgery to correct the problem with the left hand and in Oct had surgery to fuse a wornout joint in my right hand thumb. Was taking Hydroco/apap5-325m every 6 hours for the pain from surgery. It took the edge off but I still felt it. so I looked at the Gabapentin studied its side effect and decided to try it after I stopped taking Hydroco. I took it for 2 day felt better than I had in months. The 3rd day I felt about the same pain and depression because of the pain. Question: could it be because I still had the hydroco in my system after 3 or 4 days? Hope this helps XXXXXXX
Answered by Dr. Polash Sannigrahi 6 hours later

There are two reasons for your increase in pain:
1. As you correctly mentioned the effect of hydrocortisone remains for few days.
2. Gabapentine takes few days to start its action.

I would suggest you to discuss with your treating doctor regarding increasing the dose of gabapentine. Once symptoms subside dose can be reduced.

Hope I answered your query. Let me know if you have other enquiries.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor